Hail, Cayuga
- When
- July 10, 7:27 PM EST
- Where
- Cayuga County, Auburn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.930, -76.570
Hail was accompanied by 30 to 40 MPH wind gusts.
A strong surface cold front approached from the west and developed severe convection across upstate New York during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong surface cold front approached from the west and developed severe convection across upstate New York during the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 10, 6:49 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 749 PM EDT WED JUL 10 2013 .SYNOPSIS... A COLD FRONT WILL PUSH THROUGH THE REGION THIS EVENING AND TRIGGER SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL TRY TO BUILD INTO THE REGION BEHIND THE FRONT BUT A LINGERING UPPER LEVEL LOW PRESSURE AREA WILL BRING THE CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY IN THE CATSKILLS...INTO THE WEEKEND. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 745 PM UPDATE... AT THIS POINT LOOKING UNLIKELY FOR A WATCH EXPANSION EASTWARD OF THE CURRENT ONE /NUMBER 409/...INDEED OUR EXISTING WATCH WILL PROBABLY BE DROPPED EARLY IN SHORT ORDER. AN ISOLATED SEVERE CELL IS POSSIBLE BUT OVERALL...THE CONVECTION CONTINUES TO BE CHALLENGED BY RUNNING OUT AHEAD OF ITS BEST SUPPORT. MEANWHILE...THE SLOW DEPARTURE OF CLOUDS EARLIER IN THE EAST...AND NOW THE SIGNIFICANT SPREAD OF CONVECTIVE CLOUD TOPS IN THE WEST...HAS LIMITING AMOUNT OF INSTABILITY. STRONGER PART OF THE CONVECTION HAS SHIFTED TO CENTRAL/SOUTHERN PA WHICH ALSO MAY BE HINDERING THE ACTIVITY FARTHER NORTH IN OUR AREA. AS THE CONVECTION HAS NOW ENTERED THE FAR WESTERN ZONES...VELOCITY RETURNS IN THE LOWEST FEW SCANS OF RADAR DO NOT SUGGEST ANYTHING ALARMING...MOSTLY ONLY 20-30 KT RANGE OR SO. ALL-IN-ALL...AS EXPECTED THE CONVECTION HAS LOST SOME OF ITS STEAM AS IT HAS MOVED IN. INDEED THE PRIMARY CONCERN NOW IS MORE FOR ISOLATED HEAVY RAIN RATHER THAN ORGANIZED STRONG WINDS. MOST OF THE AREA WILL BE FINE BUT WE WILL HAVE TO MONITOR RAINFALL RATES PARTICULARLY OVER AREAS THAT HAVE SEEN SO MUCH OF IT RECENTLY AND THUS IS VERY SENSITIVE. ACTUAL SURFACE LINGERS WELL BEHIND THE CONVECTION. IT NOW RUNS ROUGHLY FROM NORTHEAST TO SOUTHWEST LAKE ONTARIO...THEN ACROSS THE LENGTH OF LAKE ERIE. AFTER THIS EARLY EVENING BATCH OF CONVECTION IS OVER...THERE WILL STILL BE A LINGERING CHANCE OVERNIGHT FOR SHOWERS BECAUSE THE SURFACE FRONT WILL TAKE UNTIL AFTER TONIGHT TO FINISH CLEARING THE AREA. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... CAN/T SEEM TO GET A GOOD COLD FNT THRU THIS SUMMER AND TNGT/S IS NO XCPTN. MASSIVE WRN ATLANTIC RDG STALLS THE TROF OFF THE EAST CST BRINGING LINGERING CHANCES FOR SHWRS OVER THE ERN ZONES. NAM/GFS/ECMWF ALL DVLP SOME LVL OF CLSD UPR LOW OVER NEW ENG WITH THE NAM THE OUTLIER IN DROPPING A DEEPENING LOW INTO CNTRL PA AND DVLPG A DEEP ELY FLOW INTO THE ERN HALF OF NY FOR THE WEEKEND. THIS WLD RESULT HEAVY RAINS DVLPG FRI INTO SAT. MORE RSNBL SOLNS FROM THE GFS AND ECMWF THAT DVLP A WEAKER LOW AND DROP IT SLOWLY SE INTO THE MID ATLANTIC...BRINGING A RETURN TO THE DEEPER MOSITURE YET AGAIN...BUT MORE INTO THE LONG TERM FCST. SO...COMPROMISED WITH THE MODEL SOLNS AND KEPT CHANCE POPS OVER THE EAST THRU THE SHRT TERM WITH SLGT CHANCE FURTHER WEST...ESP DURING THE DAYTIME HRS. OUR ONCE BRIEF DRY SPELL NOW LOOKS LIKE THERE WILL BE THE RISK OF AT LEAST ISLTD CONV EACH DAY INTO THE WEEKEND. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... 1 PM UPDATE... HIGH PRESSURE OVER THE AREA SAT NGT TO MON BUT MODELS UNCERTAIN IF SHOWERS WILL REMAIN ON THE COAST OR PUSH INTO NE PA AND THE CATSKILLS. BY WED THE SFC HIGH BREAKS DOWN AS A BROAD UL TROF MOVES INTO THE NE US. FOR THIS PERIOD POPS LESS THAN 40 AND MOSTLY IN THE SE ZONES. FORCING WEAK WITH MOST OF SHOWERS AND TSTORMS IN THE AFTN. MUCH UNCERTAINTY ON WHERE TROPICAL MOISTURE FROM CHANTAL WILL END UP. TEMPERATURES WILL BE NEAR SEASONABLE THIS WEEKEND WARMING TO SLIGHTLY ABOVE NORMAL NEXT WEEK. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... MVFR THUNDERSTORMS WELL AHEAD OF A SFC COLD FRONT WILL PASS THROUGH THE TERMINALS THROUGH 04Z. AFTER THIS PASSES WEAK MIXING AND LOW LEVEL SATURATION WILL LEAD TO WIDESPREAD MVFR/LOW MVFR RESTRICTIONS AT ALL TAF SITES WITH THE MOST RESTRICTIVE CONDITIONS EXPECTED AT KITH/KBGM. IFR CIGS ARE POSSIBLE HERE BUT DUE TO LOW CONFIDENCE NOT INCLUDED AT THIS TIME. BY MID MORNING THURSDAY, NORTHWEST FLOW BEHIND BOUNDARY WILL IMPROVE CONDITIONS TO VFR. SOUTHWEST WINDS AROUND 5-8 KNOTS BECOMING LIGHT WESTERLY OVERNIGHT THEN NORTHWEST AT 5-10 KNOTS ON THURSDAY. .OUTLOOK... THU NIGHT THROUGH MONDAY...VFR WITH BRIEF IFR IN VLY FOG AROUND SUNRISE. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DGM NEAR TERM...MDP SHORT TERM...DGM LONG TERM...TAC AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 401 PM EDT WED JUL 10 2013 NYZ009-016>018-023>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-112015- NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-CHEMUNG- TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA- BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 401 PM EDT WED JUL 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY TONIGHT. THERE IS A SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ015-022-112015- YATES-STEUBEN- 401 PM EDT WED JUL 10 2013 ...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY TONIGHT. THERE IS A SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
657 PM EDT WED JUL 10 2013
NYZ015-022-023-110000-
SCHUYLER NY-STEUBEN NY-YATES NY-
657 PM EDT WED JUL 10 2013
...STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN...SOUTHERN YATES
AND WEST CENTRAL SCHUYLER COUNTIES...
* AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND
VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
ARKPORT...AND MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
PERKINSVILLE AND FREMONT AT 705 PM EDT...
HASKINVILLE AND WAYLAND AT 710 PM EDT...
COHOCTON AT 715 PM EDT...
COHOCTON AND ATLANTA AT 720 PM EDT...
AVOCA AT 725 PM EDT...
KANONA AT 730 PM EDT...
WHEELER AT 735 PM EDT...
PRATTSBURG AND RHEIMS AT 740 PM EDT...
RAINFALL AMOUNTS COULD APPROACH ONE INCH IN LESS THAN AN HOUR.
PONDING OF WATER ON ROADS IS POSSIBLE.
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4253 7773 4254 7772 4254 7767 4257 7766
4259 7752 4258 7737 4261 7737 4267 7696
4240 7691 4236 7774
TACSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 757 PM EDT WED JUL 10 2013 NYZ016>018-110030- CAYUGA NY-ONONDAGA NY-SENECA NY- 757 PM EDT WED JUL 10 2013 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL SENECA...SOUTHERN CAYUGA AND WEST CENTRAL ONONDAGA COUNTIES... * AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR CANOGA...AND MOVING EAST AT 30 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... UNION SPRINGS AND LEVANNA AT 805 PM EDT... MAPLETON AND MERRIFIELD AT 815 PM EDT... FLEMING AND WYCKOFF AT 820 PM EDT... MELROSE PARK AND OWASCO AT 825 PM EDT... NILES AND SKANEATELES AT 830 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4301 7638 4279 7630 4272 7682 4291 7685 RRM
The Binghamton radar (KBGM), 94 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
4 thunderstorm wind, 3 hail. Local standard time, as filed.
Hail was accompanied by 30 to 40 MPH wind gusts.
Trees and wires were blown down.
Trees were blown down.
Trees were blown down.
A couple of trees were blown down. Time was estimated from Doppler Radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454523, 454524, 454526, 454525, 454527, 454528, 454529.